Categorized | Health

Avoiding the painkiller-overuse rut in migraines

WASHINGTON —

Those pain pills you think help your migraines? Take too many and you could make them worse.

Overusing painkillers can spin migraine patients into a rut, spurring more headaches that in turn require more pain medication. A very unlucky fraction even get what is called chronic migraine, where they are in pain more days than not, and new research suggests certain prescription painkillers, including narcotics, increase that risk.

Do not misunderstand: Treating migraines, properly, is important. The bigger message is to try migraine-preventing medicines if the tenacious headaches strike regularly, so that you do not fall into the painkiller rut like Rena Cerbone did.

“It was a double-edged sword,” Cerbone said of a period when only one pain reliever dulled her migraines and then invariably triggered rebound headaches a day or so later. “I was taking Fiorinal on a daily basis just to function.”

For the estimated millions who suffer migraines — migraineurs, they are called — lack of sleep, tempting treats and the stress of travel are common triggers.

The head throbs, usually on one side, anywhere from a few hours to three days. Nausea and sensitivity to light and sound are common. Moving makes it worse. Some people can sense them coming with visual disturbances like seeing pinpoints of light, although lacking that classic “aura” does not mean you do not have a migraine.

Fortunately for most patients, migraines are occasional miseries. Studies suggest that about a third of migraine sufferers have them often enough to be candidates for prevention medications that can cut the frequency in half. Yet, only about 10 percent use them.

And depending on acute painkillers more than a few days a week can signal overuse.

“Most people outside the specialty community are not aware of the concept,” said Dr. Stephen Silberstein of Thomas Jefferson University, a spokesman for the American Academy of Neurology. “I think there’s an epidemic in the U.S. of patients having frequent headaches, taking their pain pills over and over again, and winding up in more pain.”

Overusing any pain medication, over-the-counter or prescription, can cause a rebound headache once it is stopped.

But occasionally in frequent migraine sufferers, the brain gradually becomes more sensitive to pain so they worsen even more. When they’re having pain 15 or more days a month, it’s called chronic migraine or “transformed migraine.” No one knows exactly how many people get that bad, although migraine specialist Dr. Richard Lipton of the Albert Einstein College of Medicine said some estimates suggest there could be as many as 5 million in the U.S.

“Chronic migraine is a condition we should be trying to prevent,” said Lipton, who also heads New York’s Montefiore Headache Center and studied whether particular medicines are linked to this worst-case pain.

The study tracked 8,200 episodic migraine sufferers for a year, and found 2.5 percent worsened to a state of chronic migraine. Those who took two classes of prescription medications — drugs containing narcotics, such as Percocet, or drugs containing barbiturates, such as Fiorinal — were most likely to worsen, Lipton and colleagues reported.

Risk increased with higher doses.

Over-the-counter standbys, from plain acetaminophen to the anti-inflammatories called NSAIDS — ibuprofen, naproxen and their cousins — were not linked to chronic migraine. The NSAIDS even showed a hint of protection. Migraine-specific painkillers called triptans likewise showed no risk at low to moderate use, becoming a risk factor only after 10 pain days a month. — AP

Leave a Reply